Nebraska, 2010Damaging Winds in Nebraska, June 11, 2010
June 11, 2010 · NWS FSD · 5 events in 1 county or zone
Thunderstorms produced damaging winds in extreme northeast Nebraska during the predawn hours of June 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds in extreme northeast Nebraska during the predawn hours of June 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 7:00 PM CST, 6 hours 40 minutes earlier.
Area forecast discussion, Jun 10, 7:00 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT THU JUN 10 2010
.DISCUSSION...
STORMS RAPIDLY DEVELOPING ACROSS CENTRAL AND WESTERN SOUTH DAKOTA
INTO WESTERN NEBRASKA ALONG COLD FRONT AS A SERIES OF SHORTWAVES
TRAVERSE THE FRONT. EXPECT FRONT TO SHIFT TO THE EAST OVERNIGHT WITH
CONVECTION BEGINNING TO AFFECT THE WESTERN REACHES OF THE FORECAST
AREA AROUND 9 PM. WARM AIR ADVECTION HAS LET TO SOME ISOLATED
SHOWERS AHEAD OF THE THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA.
MADE A FEW MINOR TWEAKS TO INCREASE POPS ACROSS WESTERN CWA THIS
EVENING...BUT IN GENERAL FORECAST IN GOOD SHAPE. HAVE ALSO CONTINUED
FLASH FLOOD WATCH FOR SOUTHERN HALF OF FORECAST AREA TONIGHT WHERE
ONE TO THREE INCHES OF RAIN FELL THIS MORNING. UPDATED PRODUCTS
POSTED.
&&
.AVIATION...
SCATTERED -SHRA MOVING NORTH OUT OF NEBRASKA DUE TO WARM AIR
ADVECTION WILL CONTINUE TO DEVELOP BUT WITH LOSS OF HEATING
SOON...COVERAGE SHOULD DIMINISH. MVFR CIGS OVER EASTERN THIRD OF
CWFA ATTM ASSOCIATED WITH -SHRA. WILL CONTINUE WITH MVFR CIGS EAST
AND IN THE WEST CIGS WILL BEGIN TO DECREASE AS -TSRA BEGIN TO
DEVELOP AND MIGRATE EAST.
&&
.PREV DISCUSSION...
MCS WHICH MOVED ACROSS THE AREA EARLY TODAY DUMPED A WIDESPREAD 1 TO
2 INCHES OF RAIN FROM INTERSTATE 90 SOUTH. LOOKING FOR A SOMEWHAT
SIMILAR SITUATION LATE TONIGHT AS ANOTHER DISTURBANCE MOVES ACROSS
THE AREA. COULD SEE A FEW ELEVATED STORMS DEVELOPING THIS EVENING
NORTH OF I90 AND INTO S CNTRL SD THIS EVENING...BUT MOST OF THE
THUNDERSTORM ACTIVITY WILL HOLD OFF UNTIL LATE TONIGHT. SHOULD SEE
THUNDERSTORMS DEVELOP LEE OF THE ROCKIES IN CO AND SPREAD NE ACROSS
NEB AND EVENTUALLY INTO SE SD AFTER MIDNIGHT. COMPLEX OF STORMS TO
THEN MOVE INTO SW MN AND NW IA LATE TONIGHT. SOME THUNDERSTORMS
COULD BE SEVERE...WITH THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS
ACROSS S CNTRL AND SE SD. ELEVATED CAPE AND SHEAR WILL BE SUPPORTIVE
OF LARGE HAIL MAINLY ALONG AND S OF I 90...BUT DEEP WARM MOIST LAYER
SUGGESTS A GOOD DEAL OF MELTING BEFORE HAIL REACHES THE GROUND. SO
MAINLY LOOKING AT QUARTER TO GOLF BALL HAIL TONIGHT. FARTHER
NORTH...CAPE PROFILES LOOKING TALL AND SKINNY...MORE SUPPORTIVE OF
SMALL HAIL OR HEAVY RAIN. MAIN SEVERE WIND THREAT SHOULD BE THROUGH
THE MO VALLEY...WHERE STORMS COULD BE CLOSER TO SURFACE BASED. IN
ADDITION TO THE POTENTIAL FOR SEVERE STORMS...HEAVY RAIN WILL OCCUR
WITH SOME STORMS...ESPECIALLY SHOULD THE MCS ROLL THROUGH. EXPECTING
WIDESPREAD 1 TO 2 INCHES WITH UPWARDS WITH LOCALLY 3 TO 4 INCH
AMOUNTS POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUE FOR TONIGHT AND
CONTINUES ACROSS NW IA THROUGH TOMRROW AFTERNOON. /LIEBL
FRI THRU SAT...LOOKS LIKE WE ARE CONTINUING THE VERY WAVY PATTERN
WITH UPPER TROFFING TO THE WEST. THE ANTICIPATED MCS THAT SHOULD
AFFECT OUR AREA LATE TONIGHT WILL BE EXITING OUR CWFA THRU FRIDAY
MORNING. THE MODELS BECOME CONVECTIVELY CONTAMINATED WITH THE SFC
FRONT ITSELF BEHIND THE MCS...SO BLENDING WAS IN ORDER. BY LATE
AFTERNOON...AM THINKING THAT THE SFC BOUNDARY SHOULD BE MOVG THRU NW
IA. HOWEVER...THE H85 BOUNDARY BASICALLY DRIFTS EVER SO SLOWLY SEWD
THRU THESE TWO DAYS LIKELY PROVIDING A FOCUS FOR AT LEAST OFF AND ON
SCT CONVECTION. THEREFORE AFTER THE MCS DEPARTS FRI MORNING...MY
THOUGHTS ARE THAT CONVECTION COULD RE FIRE IN THE AFTERNOON FAIRLY
CLOSE TO THE SFC AND H85 BOUNDARIES...WITH THE HIGHEST POPS
WARRANTED ALONG AN AXIS FROM EXTREME SERN SD TO SWRN MN...ALSO
INCLUDING A GOOD PORTION OF NW IA. MU ELEVATED CAPES IN NW IN THE
H925-H85 LYR ARE QUITE STOUT...ABOUT 2000-3000 J/KG...WHICH MAY BE
ENOUGH TO GIVE SOME SVR TS IN NW IA IN THE AFTERNOON. THIS IS IFFY
HOWEVER...BECAUSE IF SCT CONVECTION CONTINUOUSLY FIRES ALONG THE
BOUNDARY...THEN THE ATMOSPHERE MAY NOT RECHARGE ENOUGH TO GO SEVERE.
SOMETHING TO WATCH FOR THOUGH...AS THESE CAPES ARE BEEFY ENOUGH TO
ALLOW UPDRAFTS TO PRODUCE LARGE HAIL. STILL KEPT LIKELY POPS GOING
DEEPER INTO NW IA NEAR THE SFC BOUNDARY FRIDAY EVENING...
PROGRESSIVELY LOWERING THEM HEADING N AND NW FROM THERE. THEN LATE
FRIDAY NIGHT...THE H85 BOUNDARY SNAKES AROUND THRU THE SRN PARTS OF
OUR FA...WHICH MAY CONTINUE TO DEVELOP CONVECTION. AND FINALLY
ANOTHER SHORT WAVE WITH AN MCS MAY IMPACT OUR SWRN ZONES LATE FRIDAY
NIGHT!
SO AM ANTICIPATING THAT THE MCS WILL THEN LIFT NEWD THRU THE NWRN
HALF OF OUR FA ON SATURDAY. BUT ONE THING OF NOTE IS THAT THE JET
STREAK IS FURTHER NORTH IN SOUTH CENTRAL CANADA INSTEAD OF THE WRN
GRTLKS. SO THERE MAY BE LESS RR QUAD JET INFLUENCE THAN THOUGHT
BEFORE. CHCS OF TSRA ARE WARRANTED ELSEWHERE ALSO ON SATURDAY
BECAUSE THERE IS A VERY REAL CHC THAT ANOTHER WRMFNT WILL DEVELOP
BEHIND THE SHORT WAVE...EXTENDING FM YANKTON TO NEAR MARSHALL AT 18Z
SATURDAY. SO THEN AS THIS FRONT MOVES SEWD AS A SUBTLE CDFNT
SATURDAY AFTERNOON...CONVECTION COULD ALSO DEVELOP NEAR THE BOUNDARY
IN OUR SERN HALF AS WE ARE NOT REALLY CAPPED OFF.
AFTER THAT...THE VARIOUS MODELS ARE EXTREMELY MESSY AND VERY
POLLUTED WITH LEFTOVER CONVECTION. THEREFORE CONTINUED THE TREND OF
DRYING THINGS OUT FM NW TO SE SAT NIGHT WHICH LOOKS REASONABLE IN
THE ABSENCE OF ANY WAVES. THEN JUST GIVING SMALL CHCS FOR RAIN IN
OUR SWRN ZONES ON SUNDAY.
FOR TEMPERATURES...STILL THINKING THAT NW IA MAY WARM UP WELL INTO
THE 80S AHEAD OF THE FIRST CDFNT ON FRIDAY. THEN SAT AND SUN SHOULD
SEE SEASONABLY COOL TEMPERATURES WITH CLOUD COVER SIMILAR TO WHAT
MAY OCCUR IN THE EXTENDED DETAILED BELOW. /MJF
IN THE EXTENDED...THE 12Z GFS AND ECMWF ARE ACTUALLY IN DECENT
AGREEMENT SUN NIGHT THRU THURSDAY WITH THE UPPER AIR PATTERN.
THEREFORE JUST FOLLOWED THESE SOLUTIONS ALONG WITH A MIX OF HPC LATE
IN THE EXTENDED WHO HAVE ACCESS TO ECMWF ENS MEAN GRIDS. SO...THE
PATTERN REMAINS ACTIVE WITH PERSISTENT UPPER TROFFING IN THE CENTRAL
AND NRN ROCKIES. IT APPEARS THAT THERE ARE TWO MAIN WAVES TO CONTEND
WITH. THE FIRST ONE BEGINS TO ENTER OUR CWFA SUN NIGHT...WITH THE
CRUX OF THE WAVE OVER THIS AREA MONDAY AND MONDAY NIGHT. THE SECOND
ONE AFFECTS THE FA WED AND WED NIGHT...POSSIBLY LINGERING ON
THURSDAY IF THE 12Z GFS IS RIGHT. WILL TRY TO FINE TUNE THE TIMING
OF THESE TWO WAVES WITH FRIDAYS FORECAST. ONE THING THAT WILL LIKELY
NEED ADJUSTED FOR SURE IS THE SFC WINDS. THE FIRST WAVE LOOKS LIKE
IT DEFINITELY WORKS A SFC FRONT THRU THIS AREA MON NIGHT AND TUE...
SHIFTING THE WINDS TO A WLY COMPONENT. THIS IS NOT REFLECTED YET IN
THE GRIDS...AND WILL LIKELY BE ADJUSTED TOMMOROW. CONCERNING
TEMPERATURES...AS IN DAYS PAST...WITH CLOUD COVER AND PERIODIC CHCS
FOR RAIN CONTINUED THE TREND OF SEASONABLY COOL TEMPERATURES. BUT
NOTHING REAL EXTREME AS FAR AS BEING TOO CHILLY. THEREFORE TRENDED
VERY CLOSE TO 00Z MEX AND HPC TEMPERATURES. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
FOR IAZ001>003-012>014-020>022-031-032.
MN...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
FOR MNZ089-090-098.
NE...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH FRIDAY
MORNING FOR NEZ013-014.
SD...FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH FRIDAY
MORNING FOR SDZ050-057>071.
&&Hazardous weather outlook, Jun 10, 4:15 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT THU JUN 10 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
515 PM CDT THU JUN 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS EVENING ACROSS
CENTRAL SOUTH DAKOTA AND NEBRASKA. STORMS WILL BECOME WIDESPREAD
AND ORGANIZE INTO A LARGE THUNDERSTORM COMPLEX AROUND MIDNIGHT.
THIS THUNDERSTORM COMPLEX IS EXPECTED TO MOVE EAST ALONG THE
INTERSTATE 90 CORRIDOR AND MISSOURI VALLEY AFTER MIDNIGHT. THIS
COMPLEX OF STORMS WILL MAINLY PRODUCE HEAVY RAINFALL...BUT A FEW
OF THE STRONGER EMBEDDED THUNDERSTORMS MAY PRODUCE HAIL TO THE
SIZE OF QUARTERS.
FLOODING...
THUNDERSTORMS COULD REPEATEDLY MOVE ACROSS THE AREA OVERNIGHT.
WITH ABUNDANT MOISTURE IN PLACE...AREAS OF HEAVY RAINFALL ARE
EXPECTED...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90...AND
THROUGH THE MISSOURI VALLEY. RAINFALL RATES OF UP TO 2 INCHES
WILL BE POSSIBLE. OVERNIGHT RAINFALL AMOUNTS MAY EXCEED 3 INCHES
IN SOME LOCATIONS. PREVIOUS RECENT RAINFALL WILL MAKE THESE AREAS
SUSCEPTIBLE TO FLASH FLOODING SHOULD HEAVY RAINS OCCUR TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON
NEAR A FRONTAL BOUNDARY ACROSS IOWA. A FEW STORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WIND. OTHER STORMS WILL DEVELOP LATER
FRIDAY NIGHT THROUGH THE MISSOURI VALLEY...WITH A FEW STORMS
CAPABLE OF HAIL UP TO HALF DOLLAR SIZE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 11, 1:28 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 AM CDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST YANKTON 42.89N 97.39W
06/11/2010 M67 MPH YANKTON SD AWOS
&&
JHThunderstorm Wind, Dakota
- When
- June 11, 1:40 AM CST
- Where
- Dakota County, Jackson
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.450, -96.570
Thunderstorm winds caused tree damage including large limbs blown down. A house was damaged by tree debris.
Thunderstorm Wind, Dakota
- When
- June 11, 1:40 AM CST
- Where
- Dakota County, 2.15 mi WSW of Coburn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.410, -96.560
Thunderstorm winds caused tree damage. Part of Highway 35 was closed because of debris on the roads.
Thunderstorm Wind, Dakota
- When
- June 11, 1:45 AM CST
- Where
- Dakota County, Dakota City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 42.420, -96.420
Thunderstorm winds caused widespread tree damage, including several large trees uprooted or blown down. A flagpole was also blown down.
Thunderstorm Wind, Dakota
- When
- June 11, 1:45 AM CST
- Where
- Dakota County, Emerson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.280, -96.720
Thunderstorm winds caused widespread tree damage.
Thunderstorm Wind, Dakota
- When
- June 11, 1:50 AM CST
- Where
- Dakota County, South Sioux City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.480, -96.420
Thunderstorm winds caused tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Nebraska, June 11 to 30, 20101 death · 1 injured · $11 million · 22 events
- Tornadoes and Flooding in Nebraska, June 11 to 13, 2010$2.5 million · EF0 · 34 events
- Tornadoes and Flash Flooding in Colorado, June 11, 2010$540,000 · EF0 · 48 events
- Tornado and Flash Flooding in Nebraska, June 11 to 12, 2010$1.1 million · EF0 · 19 events
- Tornadoes and Flash Flooding in Kansas, June 11 to 12, 2010$100,000 · EF1 · 12 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 2010$101,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Iowa, June 11, 2010$77,000 · 65 kt wind · 11 events
- Flash Flood in Indiana, June 11, 2010$100,000 · 1 event
- Flash Flood and Hail in Tennessee, June 11, 2010$47,000 · 1.75 in hail · 10 events
- Flooding in Iowa, June 11 to 30, 2010$65,000 · 3 events
- Damaging Winds and Lightning Strike in Tennessee, June 11, 2010$55,000 · 55 kt wind · 3 events
- Strong Wind in California, June 11 to 12, 2010$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242179, 242181, 242185, 242187, 242188.